Hair Loss and Propecia

  • Posted by a hidden member.
    Log in to view his profile

    Feb 20, 2007 6:51 PM GMT
    I have started to notice the male pattern baldness genes kicking in and was wondering if anyone on ehere has any experience taking Propecia (finasteride). I talked with a classmate about this, and we have both heard rumors that the anti-dihydrotestosterone (DHT) effect might lead to problems with muscle growth or changes in body composition, but we weren't really certain. Before I try it out, anyone know from experience?
  • Posted by a hidden member.
    Log in to view his profile

    Feb 20, 2007 9:55 PM GMT
    I took it for four months and noticed no positive effect. I did, however experience an extremely decreased libido.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 21, 2007 1:28 AM GMT
    been taking it for almost 10 years and i'd say it works -- with no side effects. i have a little thinning at the crown, and my hair is not thick like when i was in my 20's, but still... i'd say i get my money's worth. ironically, i think bald guys are hot, including my bf ;)
  • Posted by a hidden member.
    Log in to view his profile

    Feb 21, 2007 6:00 AM GMT
    I have a friend that uses it and he got god results but got better results when he used it in conjunction w/generic Minoxidil from Rite-Aid..tho most drug stores seem to have their own generic brand.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 22, 2007 4:56 AM GMT
    I researched this for a friend. I believe you can look on the side affects for this but I do think that it can decrease your libido .. proscar/finisteride is the same thing

    http://www.rxlist.com/cgi/generic/finas_ad.htm

    http://www.propecia.com/finasteride/propecia/hcp/prod_data_highlights/safety.jsp

    merck (of course) showed less chance of this, but other sites seem to suggest more.

    You can just google "propecia side effects"
  • Posted by a hidden member.
    Log in to view his profile

    Mar 21, 2007 4:38 AM GMT
    There's a small study out there that showed an increased incidence of depression in men who take the drug. Hard to tell if that's a side effect or the result of the reduced libido. Can also cause erectile dysfunction...But at least you'll have your hair. :-)

    Most people report that the side effects diminish with time, and there's some evidence that you can take it every other day and still get good results with fewer side effects.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 05, 2007 11:09 PM GMT
    i was told by a dermatologist that in order to see an benefits with propecia, you must be on it for at least 12 months. i've tried in the past for six months and had no improvement. however, based on what my dermatologist recommended, i'm back on it and we'll see what happens. i'm also using it in conjunction with rogain foam and pepper shampoo and conditioner. you can get them at rite aid or cvs. yes...you heard me.....pepper shampoo....i guess it supposely stimulates the hair follicles....my family notice i have more hair....so there you have it. it doesn't hurt to try....our hair is like a woman's breast.....it means everything to us....so give it a shot for a year and you might see results. good luck man.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 05, 2007 11:46 PM GMT
    hey what about the rogaine foam? i saw the ad for that recently and it sounds like an improvement over the original gel? is it easy to use. i guess i've always thought rogaine would be too messy, but the older i get the less hair i have to work with, so i could use a new product, if it works, you've had good results, then?
  • Posted by a hidden member.
    Log in to view his profile

    Apr 07, 2007 4:35 PM GMT
    Alot of stores like Rite Aid and Duane Reade here in NYC sell a generic Rogaine that's the exact same product and it's only like 1/3 the cost. They hava alot of BOGO sales so it's dirt cheap. It's messy at first until you get the hang of applying it and then not so bad. Again you need to use it a few months b4 you see any change.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 15, 2007 10:51 AM GMT
    I have been taking Propecia for about 9 months at the suggestion of my doctor who noticed that my hairline was thining.

    I have been very happy with the results and have not noticed any side effects.

    My hair began to re-grow and fill-in balding areas about three months after I began taking Propecia. I wouldn't say that the re-growth has returned my hairline to it's state in my 20's (I am now 37) but the results are noticeable.

    I raised concerns to my doctor about the side effects (especially sexual) he said that these are rare and if they occur are representative of other problems. My libido seems "normal" for a 37 year old gay guy (that didn't return to it's state when I was in my 20's either...damn :)

    My doctor is a Osteopath (D.O) who takes a very holistic approach to medicine and is very reluctant to prescribe any uneccesary / unhealthy medicines, so I trust his recommendations.

    I would advise you to discuss Propecia with your doctor to see if this is a good fit for you. Of course you will want to make sure that there would no conflicts with any medicines or other health issues that you may have.

    Best, Patrick
  • Posted by a hidden member.
    Log in to view his profile

    Apr 15, 2007 2:55 PM GMT
    i've been on the Propecia for about 6 weeks, and it seems to be starting to work. I was just beginning to thin all over my crown, but it seems to be starting to fill in.

    I found out on the propecia website that if you try it for 12 months and save your receipts, they will give you a refund if you don't get any results. You just need a letter from your doc. According to them, it should work 90% of the time, but only on male pattern baldness. Temporal recession (receeding hairline at the temples) isn't helped by it (but that is where Rogaine works best). Luckilly, I have little if any of that right now.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 04, 2016 11:15 PM GMT
    Just wanted to revive this thread as I've been on it for approx six months.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 05, 2016 7:01 AM GMT
    Nah, but sometimes I can't get off. Hmmmm. I was wondering why in another topic I posted.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 08, 2016 10:42 PM GMT
    MuchMoreThanMuscle saidPropecia can mess with a man's sex hormones. In this case, namely testosterone and DHT. DHT is is what causes hair loss for men. Men have to have some DHT in their bodies to function like a man. When DHT levels get too low it can screw with a man's ability to perform, ejaculate, etc. Some men get bitch tits and it can decrease a man's overall testosterone levels.

    You should talk to your doctor about this. Some medical practioners have even accused Propecia to decrease the size of a man's penis and discourage its use entirely.


    Yeah, I've read a lot of horror stories (and success stories) re propecia and the way it affects your hormones. I've been keeping a close on eye on my pecs as I did have gyno when I was in puberty for a year and definitely would not want to re-live that again! Luckily, I can get off still, it's just when I'm with my bf that it takes me a while, but I'm thinking it may be more psychological.